Skip to Content

I am attempting to switch from Effexor (450 mg/day) to Pristiq (50 mg/day). The side effects (head?

Responses (5)

kaismama 27 Jul 2014

That has got to be the highest dose of effexor ive ever seen. You should taper the Effexor while at the same time start Pristiq at a low dose. You're not going to be able to just stop the effexor and go to the pristiq.

pamee 27 Jul 2014

I agree with kaismama with decreasing effexor while starting pristiq to alleviate side effects. The highest dose of effexor I have ever known was 375 mg. Certain patients, including more severely depressed patients, may respond more to higher doses, up to a maximum of 375 mg/day, generally in three divided doses so I guess its possible for the 450 mg or you meant to say 45 mg. Either way take the taper slow and easy as your Dr instructed. Good luck!

Pansy404 28 Jul 2014

I was on 150mg Effexor for 9 years. It took me 10 months to withdraw with no side effects. Please make sure you slowly withdraw from the Effexor or you will get bad withdrawals. I do hope your doctor has talked you through how to gradually stop Effexor and go on to Pristiq. You really need to know exactly how to go about this. You are on a high dose of Effexor, so it will take a long time to withdraw from it comfortably.

Keep in touch and let us know how you get on. Good luck

sarnbarn 28 Jul 2014

Thank you very much for your responses. My question didn't really post right (probably because I am new, and didn't know what I was doing, lol). I have been taking 450 mg of Effexor - 225 in the am and 225 at lunch. I was up as high as 600 mg. several years ago. My Psychiatrist advised me to simply discontinue the Effexor and switch to Pristiq 50 mg cold turkey. I thought that I was going crazy yesterday, when I went to the internet looking for help. The side effects are unbearable! (headache, foggy thinking, feeling stoned, dizzy, etc) The only time I feel relief is when I'm sleeping (which I do a lot!) So thankful that I wasn't going crazy, that my symptoms are real! Thank you all for your help. I am going to call my dr.s office right now and ask for a taper off schedule instead of cold turkey. It was a terrible experience!

Sugar Cayne 9 Sep 2014

Pristiq was my miracle drug. I felt instantly better within a couple days of taking it (which was unusual in itself), my mood balanced, I even had surges of euphoria.

About seven months into taking it, I started to experience really really vivid bad disturbing violent nightmares. So bad that it started to affect my days. Couple that with growing muscle fatigue for no good reason, well, I felt I had to stop taking the drug. So, at only 50mgs a day, I stopped taking it. Really stupid move on my part. I should have weaned myself off. The nightmares stopped, but my regular prescribed sleeping pills stopped working. It was like my brain was light up with no way to shut it off. I doubled up on the sleeping pills, only to have it still not work -- so I wound up with no sleep and zombie feeling all the next day from the double dose, terrible.

Pansy404 14 Sep 2014

Sarnbarn - How are you doing now? Please update us. Has your doctor helped you with the withdrawal from Effexor?

kll1967 25 Sep 2014

I've been prescribed Pistiq for awhile now. I'm afraid to take it due to the side effects I've read about. 50mg.
Now my Dr wants to ability 2mg x a day. Which I've read the side effects are even worse.
So I'm sitting here in a great deal of pain & severe anxiety because I'm scared.
Any feedback on these meds would be greatly appreciated.

Jade W 19 Jan 2015

My pdoc said that 450mg Effexor = 225mg of Pristiq so I hope you are okay on 50mg of Pristiq when you have up to now required the equivalent of 225mg of Pristiq.

My pharmacist photocopied the section in her resource book. It says "Withdraw gradually to prevent withdrawal symptoms (particularly if higher dose or long term use); usually reduce dose by 25% per day; wait for 2-4 days before starting next antidepressant; consider hospitalisation during washout/changed over if severely depressed". I wonder though whether this is relevant when Pristiq is merely a Effexor already broken down? It might refer to swapping to a drug with a different chemical structure only.

My pdoc said merely to swap straight over (remembering to half the Effexor dose, to get the correct Pristiq dose).

Hope this helps - Sarnbarn, please let me know how you got on with your change over experience. Cheers :)

Drugs.com free discount card

Further Information

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions

Side Effects?

Posted 9 Dec 2010 1 answer

I have BiPolar II. Will Pristiq help me?

Posted 28 Jun 2011 3 answers

Side Effects of Effexor?

Posted 7 May 2015 4 answers